Alert archive / South Carolina / Areal Flood Advisories in 2021

Areal Flood Advisory 20, NWS Columbia, SC

June 20, 20217 counties in South Carolina

NWS Columbia, SC issued this areal flood advisory at Jun 20, 2021, 3:33 PM EDT for 7 counties in South Carolina. It was in force for 117 min.

The area

The counties it named.

The facts

Issued
Jun 20, 2021, 3:33 PM EDT (19:33 UTC)
Expired
Jun 20, 2021, 5:30 PM EDT
In force
117 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Aiken County, SC, Fairfield County, SC, Kershaw County, SC, Lexington County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC

The radar

The Columbia radar (KCAE), 19 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1312 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1312 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
848 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this areal flood advisory went out at Jun 20, 3:07 PM EDT, 26 minutes earlier.

Area forecast discussion, Jun 20, 3:07 PM EDT, 26 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
307 PM EDT Sun Jun 20 2021

.SYNOPSIS...
Tropical Depression Claudette will move east across the region today
and tonight. A frontal boundary will move into the region
Tuesday and may stall just to our south Wednesday and Thursday.
Increasing moisture expected late week into next weekend
supporting continued PoPs.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Our near term period will be dominated by the continued presence of
Tropical Depression Claudette. The center of circulation continues
to approach the region from the west, and is forcing widespread
showers to develop across the region currently. There is
concentration near the low and ahead of it, with more organized
activity closer to the low. We are watching for any spin up
tornadoes as well; however, I think the best ingredients are to our
east. The MLCAPE axis has shifted NE this morning, with values >750
j/kg in our eastern counties. Shear has been wholly unimpressive for
a while, with our VWP indicating SRH values under 100 in the 0-1 and
0-3 km layers. Additionally, surface winds have been southwesterly
all morning across the CWA, which has proven to be a real limiting
factor. The combination of all of this leads me to believe the
tornado threat will be fairly low (as models don't really increase
CAPE or shear later), but we'll still need to keep an eye on
convection as the center of circulation makes its approach. Even
still, we are expecting widespread showers and isolated
thunderstorms across the region today. These should continue
developing and moving across the area through this evening, with
best rain chances now through about 11p. PWs are above 2" across the
entire area, leading to efficient rainfall rates. Thus, a Flash
Flood Watch is in effect through tomorrow morning to account for
this. Overall rainfall totals should range from 1-3" across the
area, dependent on whether you see training showers or not.

Temperatures are currently in the mid/upper 70s west where rain and
cloud cover widespread, with mid 80s observed east. I think the
temps right now will be pretty reflective of the highs for today, as
coverage of showers should only increase and prevent more sunshine.
As the low approaches, winds should briefly shift to southeasterly,
and may gust to 20-25 mph this evening, but that should be about it.
Once Claudette moves east after midnight, winds should be back
southwesterly. Guidance is mixed on what happens thereafter, as some
pieces of it hold onto low clouds overnight, while others begin
clearing us out. I think we'll probably hold onto clouds for a while
overnight before clearing begins to take place towards tomorrow
morning. Lows should stay up in the low-mid 70s as a result.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
As the tropical low departs, some drying is expected to occur
but atmospheric moisture will remain high on Monday. This should
allow scattered convection but weak nva and weak shortwave
ridging could reduce areal coverage. An upper trough will dig
into the E CONUS Tuesday and bring a front into the region.
Convergence near or along the front, along with increasing
moisture, will allow numerous showers and at least scattered
thunderstorms. Best POPs late afternoon into Tuesday evening.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Little change to the long term forecast. Confidence remains low
for Wed/Thu due to uncertainty with the frontal position. Some
models appear to stall a front across the southern FA, possibly
shifting just to the south of our FA Wed/Thu with some drier
air possibly filtering into our northern FA. An upper level
trough may dig into the central and E CONUS Fri/Sat, with
increasing moisture shifting back north into our region ahead of
the approaching upper trough and surface front. This will
support continued rain chances.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
VFR is generally present across the area, with periodic MVFR in
showers. MVFR is expected to be widespread again later this
afternoon, with IFR conditions developing as Claudette approaches
this evening. Uncertainty exists after this evening.

Tropical Depression Claudette is pushing towards the region
currently, with widespread showers out ahead of it. Closer to the
actual low, widespread MVFR is present per obs in that region, and
this is expected to continue as the low pushes into the area
tonight. Given more widespread showers near AGS/DNL, have them in a
predominant SHRA group with vis restrictions in a TEMPO group
for heavier showers. Still expecting more periodic showers at
CAE/CUB/OGB for a bit, so a TEMPO should suffice there before
going to predominant showers and low vis later today. Rain
should be to the east of the terminals by 06z at the latest.

Confidence decreases as we head into the overnight period, as
guidance is split on how long cig restrictions last tonight. For
starters, I think surface winds are going to be a bit too
strong (4- 8 knots overnight is expected) to allow fog to
develop across the region. However, the pieces of guidance we
have a generally split in two directions: widespread cig
restrictions of at least MVFR all night, and restrictions ending
fairly quickly as Claudette moves to our northeast. I can see
both sides of the coin; however, I have trended towards taking
restrictions out quickly. I am trying to hedge a bit by keeping
an OVC030 group at all sites after 05-07z, but this solution is
backed up by the HREF/HRRR/SREF/NBM, so I am growing more
confident in it. Additionally, cloud cover is thinning behind
Claudette right now over Georgia and Alabama. The fly in the
ointment is that guidance develops an area of stratus late
tonight over central Georgia. That could work its way into
AGS/DNL towards ~10z, but I think what I have in there covers
that.

Winds are gusty right now, and generally that will probably continue
as Claudette pushes eastward. Wind should go from southwesterly to
southeasterly as the storm passes, and then back to southwesterly
later tonight. Winds will drop into the 4-6 knot range tonight
before rising back up to 8-12 knots tomorrow.

EXTENDED AVIATION OUTLOOK...Showers and storms expected once
again on Tuesday as another cold front approaches the region.
This will bring associated restrictions in the rain activity.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Flash Flood Watch through Monday morning for GAZ040-063>065-
     077.
SC...Flash Flood Watch through Monday morning for SCZ016-018-
     020>022-025>031-035-037-038-041-115-116-135>137.

&&
Hazardous weather outlook, Jun 20, 3:20 AM EDT, 12 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
320 AM EDT Sun Jun 20 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-210730-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
320 AM EDT Sun Jun 20 2021

...FLASH FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
MONDAY MORNING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Heavy rainfall and strong thunderstorms will be possible as
   Claudette moves through the area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch through Monday morning.

   A cold front will through the area late Tuesday with additional
   thunderstorms and potential for locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jun 20, 1:18 PM EDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Columbia SC
118 PM EDT Sun Jun 20 2021

GAZ064-065-SCZ018-025-030-201800-
Richmond GA-Columbia GA-Aiken SC-McCormick SC-Edgefield SC-
118 PM EDT Sun Jun 20 2021

...Strong Thunderstorms Will Impact Portions of northeastern
Richmond...east central Columbia...northwestern Aiken...southeastern
McCormick and central Edgefield Counties Until 200 PM EDT....

At 117 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over North Augusta, moving northeast at 30 mph.

  HAZARD...gusty winds 40 mph and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Localized minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of this storm include...
North Augusta, Evans, Martinez, Augusta, Clearwater, Belvedere,
Edgefield, Johnston, Glendale, Edgefield County Airport, Midtown,
Summerville, Augusta National Golf Club, Graniteville, Burnettown,
Trenton, West End Augusta, Poverty Hill, Savannah Bluffs Heritage
Preserve and Vaucluse.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 198 and 201.
 Interstate 20 in South Carolina between mile markers 0 and 21.
 Interstate 520 in Georgia between mile markers 12 and 15.
 Interstate 520 in South Carolina between mile markers 16 and 23.

LAT...LON 3342 8196 3357 8218 3386 8186 3376 8157
TIME...MOT...LOC 1717Z 218DEG 28KT 3354 8199

awp
Special weather statement, Jun 20, 1:35 PM EDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Columbia SC
135 PM EDT Sun Jun 20 2021

SCZ025>027-030-201800-
Lexington SC-Aiken SC-Saluda SC-Edgefield SC-
135 PM EDT Sun Jun 20 2021

...Strong Thunderstorms Will Impact Portions of southwestern
Lexington...northeastern Aiken...southeastern Saluda and eastern
Edgefield Counties Until 200 PM EDT....

At 135 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Aiken Municipal Airport, or near Aiken,
moving northeast at 55 mph.

  HAZARD...gusty winds 40 to 50 mph and localized minor flooding.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Localized minor flooding of low
           lying and poor drainage areas is also possible.

Some locations in the path of this storm include...
Aiken, Batesburg-Leesville, Aiken Mall, USC Aiken, Citizens Park,
Aiken Municipal Airport, Graniteville, Gilbert, Summit, Monetta,
Fredonia, Hopeland Gardens, Murray, Camp Kinard, Delmar, Hibernia,
Steedman, Kneece, New Holland and Samaria Fire Station.

Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

This includes Interstate 20 in South Carolina between mile markers 16
and 48.

LAT...LON 3346 8171 3356 8182 3404 8152 3383 8122
TIME...MOT...LOC 1735Z 211DEG 47KT 3363 8165

awp
Special weather statement, Jun 20, 2:18 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Columbia SC
218 PM EDT Sun Jun 20 2021

SCZ027-030-201845-
Lexington SC-Aiken SC-
218 PM EDT Sun Jun 20 2021

...Strong Thunderstorms Will Impact Portions of southwestern
Lexington and northeastern Aiken Counties Until 245 PM EDT....

At 218 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Aiken State Park, or 10 miles east of Aiken
Mall, moving northeast at 35 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Aiken State Park, Wagener, Pelion, Steedman, New Holland, Samaria
Fire Station, Cedar Pond Campground and Thor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.

&&

This includes Interstate 20 in South Carolina between mile markers 32
and 40.

LAT...LON 3348 8155 3351 8161 3386 8150 3375 8121
TIME...MOT...LOC 1818Z 205DEG 28KT 3355 8154

awp
Special weather statement, Jun 20, 3:13 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Columbia SC
313 PM EDT Sun Jun 20 2021

SCZ020-026>028-030-035-037-041-135-136-202000-
Central Orangeburg SC-Lexington SC-Barnwell SC-Aiken SC-Calhoun SC-
Bamberg SC-Newberry SC-Richland SC-Saluda SC-
Northwestern Orangeburg SC-
313 PM EDT Sun Jun 20 2021

...Strong Thunderstorms Will Impact Portions of northwestern Central
Orangeburg...Lexington...northeastern Barnwell...northeastern
Aiken...northwestern Calhoun...northwestern Bamberg...southeastern
Newberry...southwestern Richland...southeastern Saluda and
Northwestern Orangeburg Counties Until 400 PM EDT....

At 312 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Ridge Spring to
8 miles north of Blackville, moving northeast at 30 mph.

  HAZARD...gusty winds 40 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Lexington, West Columbia, Cayce, Irmo, Batesburg-Leesville,
Springdale, Oak Grove, Highway 6 at Lake Murray Dam, Red Bank, South
Congaree, Pine Ridge, St. Matthews, Gaston, Prosperity, Ridge Spring,
West Columbia Riverwalk, Dreher Island State Park, Congaree National
Park, SC State Farmer's Market and Columbia Metro Airport.

This includes the following highways...
 Interstate 126 near mile marker 1.
 Interstate 20 in South Carolina between mile markers 30 and 63.
 Interstate 26 between mile markers 79 and 87, and between mile
markers 109 and 143.
 Interstate 77 between mile markers 0 and 5.

LAT...LON 3429 8150 3372 8064 3335 8122 3386 8168
TIME...MOT...LOC 1912Z 207DEG 27KT 3387 8159 3347 8124

awp

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 2:03 AM EDTFlash Flood WatchCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 12 more17 hr
Jun 20, 1:18 PM EDTSpecial Weather StatementCAEEdgefield42 min
Jun 20, 1:35 PM EDTSpecial Weather StatementCAEAiken25 min
Jun 20, 1:52 PM EDTAreal Flood AdvisoryCAEAiken, Fairfield, Kershaw, Lexington, Newberry, Richland113 min
Jun 20, 2:18 PM EDTSpecial Weather StatementCAEAiken27 min
Jun 20, 2:25 PM EDTTornado WarningCAEAiken, Lexington, Saluda35 min
Jun 20, 3:13 PM EDTSpecial Weather StatementCAECalhoun, Lexington47 min
Jun 20, 3:49 PM EDTSpecial Weather StatementCAELexington, Richland26 min
Jun 20, 4:04 PM EDTFlash Flood WarningCAECalhoun, Fairfield, Kershaw, Lexington, Newberry, Richland3 hr
Jun 20, 4:16 PM EDTSpecial Weather StatementCAERichland44 min
Jun 20, 4:34 PM EDTSpecial Weather StatementCAECalhoun, Orangeburg41 min
Jun 20, 5:03 PM EDTSpecial Weather StatementCAEKershaw27 min
Jun 20, 5:10 PM EDTAreal Flood AdvisoryCAEFairfield, Kershaw, Lancaster3 hr
Jun 20, 5:29 PM EDTSpecial Weather StatementCAEClarendon, Lee, Sumter46 min
Jun 20, 5:35 PM EDTSpecial Weather StatementCAEKershaw, Lancaster55 min
Jun 20, 6:06 PM EDTAreal Flood AdvisoryCAEChesterfield, Kershaw, Lancaster3 hr
Jun 20, 6:31 PM EDTSpecial Weather StatementCAEChesterfield59 min

Nearby

Areal Flood Advisories in South Carolina, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.